Mississippi, 2013Tornadoes and Flash Flooding in Mississippi, September 20 to 21, 2013
September 20 to 21, 2013 · NWS JAN · 9 events in 8 counties and zones
Much needed heavy rain fell across the ArkLaMiss beginning on the 20th and continuing into the 21st ahead of an approaching cold front. High moisture content was present ahead of this front as atmospheric profiles showed moisture content nearing two standard deviations above normal for late September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $277,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much needed heavy rain fell across the ArkLaMiss beginning on the 20th and continuing into the 21st ahead of an approaching cold front. High moisture content was present ahead of this front as atmospheric profiles showed moisture content nearing two standard deviations above normal for late September. This set the stage for several inches of rain to fall over a region that was seeing below normal monthly rainfall, burn bans and high fire danger. A steady rain fell during the overnight hours of the 20th into the 21st, bringing a widespread one to three inches of rain to the ArkLaMiss. The heaviest rain fell along the Natchez Trace Parkway corridor, where three to five inches of rain fell.
In addition to the rains, five tornadoes occurred during the evening and overnight hours. These tornadoes were small and brief, and were embedded in the rain shield as it sweeped across the region. The first three tornadoes that occurred were in smaller discrete cells, while the last two occurred in a strong rain band. Much of the damage was minor, and no fatalities or injuries occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 20, 3:22 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 20, 3:22 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT FRI SEP 20 2013
.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...
HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING TONIGHT INTO
SATURDAY...
AS DISCUSSED EARLIER...INGREDIENTS ARE COMING TOGETHER TO BRING THE
RISK FOR FLASH FLOODING TO THE FORECAST AREA TONIGHT INTO SATURDAY.
DEEP MOISTURE IS QUITE ANOMALOUS (+2 SDS ABOVE NORMAL) WITH
PRECIPITABLE WATER FORECAST TO INCREASE FROM THE OBSERVED VALUES OF
2.3 INCHES THIS MORNING TO ~2.5 INCHES TONIGHT. FOR PERSPECTIVE...2.5
INCHES IS THE RECORD MAX OBSERVED PW AT JACKSON IN THE MONTH OF
SEPTEMBER. LOW LEVEL MOISTURE SIGNALS ARE ALSO QUITE IMPRESSIVE WITH
OBSERVED 925MB/850MB DEWPOINTS ~ 21 AND 17 DEG C RESPECTIVELY AND
EQUIVALENT POTENTIAL TEMPERATURES IN THE VALUES 340+.
STRONG CONVERGENCE ALONG THE APPROACHING COLD FRONT WILL COMBINE
WITH FAVORABLE UPPER LEVEL JET SUPPORT AND A CONVECTIVELY UNSTABLE
AIRMASS TO RESULT IN A PERIOD OF VERY INTENSE RAINFALL RATES
ASSOCIATED WITH FRONTAL PASSAGE. WHERE PASSAGE IS THE SLOWEST WILL
DETERMINE THE GREATEST RAINFALL AMOUNTS. HIGH-RES MODELS SUGGEST
THERE WILL LIKELY BE MESOSCALE/CONVECTIVE INFLUENCES RESULTING IN
FASTER FRONTAL PROGRESSION WHILE THE GFS/ECMWF/UKMET INDICATE SLOWER
SOLUTIONS MORE CLOSELY TIED TO THE SYNOPTIC SCALE INFLUENCES. FOR
NOW HAVE LEANED TOWARD THE SLOWER GLOBAL MODEL SOLUTIONS GIVEN THE
STRENGTH OF LARGE SCALE FORCING AND THE MID LEVEL TROUGH. IN ANY
CASE...~ 3 HOURS OF 1 TO 2 INCH HOURLY RAINFALL RATES WILL CAUSE
RAINFALL TO ADD UP QUICKLY POSSIBLY IN SOME LOCATIONS LEADING TO
FLASH FLOODING IN SPITE OF THE RECENT DRY WEATHER AND DRY ANTECEDENT
SOIL MOISTURE.
THERE IS SOME UNCERTAINTY REGARDING THE SOUTHEAST PROGRESSION OF THE
FRONT AND ASSOCIATED MOISTURE CONVERGENCE AXIS AS IT IS FORECAST TO
EVENTUALLY STALL OUT JUST SOUTH OF THE FORECAST AREA. HAVE RAISED
PRECIP CHANCES SOME ACROSS THE SOUTH AS MODELS HAVE TRENDED TOWARD
LOW PRESSURE DEVELOPMENT IN THE WESTERN GULF RESULTING IN GREATER
BUCKLING OF THE BAROCLINIC ZONE AND POTENTIALLY A WETTER SCENARIO
ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR AS WE GO THROUGH SATURDAY
NIGHT. /EC/
SUNDAY THROUGH FRIDAY...
A BIT DIFFERENT OUTLOOK IN THE MODEL WORLD THIS MORNING AS COMPARED
TO YESTERDAY MORNING AS MODELS GENERALLY AGREE ON A BIT WETTER
SOLUTION FOR THE LONG TERM.
MODELS CONTINUE TO BE IN GOOD AGREEMENT ABOUT BRINGING THE COLD
FRONT THROUGH MUCH OF THE REGION BY 12Z SUNDAY. TIMING DIFFERENCES
STILL EXIST BUT MOST MODELS SHOW THAT THE FRONT SHOULD BE ACROSS THE
SOUTHERN PORTIONS OF THE CWA BY SUNDAY MORNING. PREVIOUS RUNS SHOWED
DRIER CONDITIONS MOVING IN...BUT MODEL CONSENSUS THIS MORNING HAS
CHANGED AND DOES NOT BRING THE DRIER AIR IN. SOME DRIER AIR MAY MAKE
IT INTO THE LOCATIONS ALONG AND NORTH OF I-20 SUNDAY...WITH PW
VALUES AROUND AN INCH TO A HALF OF AN INCH. FURTHER SOUTH...PW
VALUES WILL REMAIN AROUND 2 INCHES OR MORE AS THE FRONT STALLS IN
THIS VICINITY. IN ADDITION...A SFC LOW WILL BE LOCATED IN THE WEST
CENTRAL GULF OF MEXICO. THIS LOW WILL MOVE TO THE NORTHEAST THROUGH
THE DAY SUNDAY...KEEPING RAIN CHANCES IN THE FORECAST FOR MAINLY THE
SOUTHERN SECTIONS OF THE CWA. AS THIS LOW CONTINUES TO GET
CLOSER...MOISTURE WILL MAKE A QUICK RETURN TO THE REST OF THE CWA
WITH PW VALUES AROUND 2.2-2.4 INCHES AREAWIDE BY MONDAY EVENING.
WIDESPREAD SHOWERS WILL OVERSPREAD THE ARKLAMISS AS THE SFC LOW
TRACKS TO THE NORTHEAST MONDAY NIGHT INTO TUESDAY AND A SHORTWAVE
TROUGH MOVES WEST TO EAST. THIS COULD BRING AT LEAST ANOTHER INCH OR
TWO TO THE REGION...PERHAPS A BIT MORE. AS THE SHORTWAVE TROUGH
MOVES TO THE EAST...UPPER RIDGING WILL BUILD BACK IN. HOWEVER...A
CONTINUED MOIST AIRMASS WILL BE IN PLACE OVER THE CWA WITH PW VALUES
REMAINING AROUND 1.6-1.8 INCHES. THIS COULD LEAD TO A CHANCE OF
SHOWERS OR THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON. THE GFS IS
A LITTLE MORE BULLISH WITH THIS...BUT THE ECMWF DOESNT COMPLETELY
DISCREDIT THE POTENTIAL EITHER. UPPER RIDGING WILL REMAIN OVER THE
REGION THROUGH THE REST OF THE PERIOD...RESULTING IN WARMER
TEMPERATURES BUT ALSO POTENTIALLY HUMID CONDITIONS WITH HIGHER
MOISTURE CONTENT PRESENT IN THE ATMOSPHERE.
TEMPERATURES DURING THE PERIOD WONT REALLY GET TO FEELING LIKE FALL
AFTER ALL. WITH THE INCREASED CLOUDS...RAIN AND MOISTURE...OVERNIGHT
LOWS WILL REMAIN ON THE STICKIER SIDE IN THE UPPER 60S/LOWER 70S.
DAYTIME HIGHS WILL LIKELY BE COOLER...INTO THE 80S...GIVEN RAIN AND
CLOUD COVER. FOLLOWED MEX GUIDANCE CLOSELY BUT CUT HIGHS A COUPLE OF
DEGREES EARLIER IN THE PERIOD WHERE RAIN AND CLOUDS SHOULD KEEP
READINGS LOWER. /28/
&&
.AVIATION...SEVERAL PERIODS OF MVFR/IFR CIGS...AND AT TIMES VISBYS...
CAN BE EXPECTED THROUGH THE TAF PERIOD. SHRA WITH EMBEDDED TS WILL
INCREASE FROM WEST TO EAST AS A COLD FRONT MOVES ACROSS THE AREA
TONIGHT INTO EARLY TOMORROW. THE BEST CHANCE FOR HEAVY RAIN WILL BE
THIS EVENING AND OVERNIGHT ALONG THE FRONT...WHICH WILL RESULT IN A
WIND SHIFT FROM 160-180 DEG TO 350-010 DEG. FRONTAL PASSAGE IS
EXPECTED AROUND MIDNIGHT AT GLH/GWO...BY 12Z AT GTR/JAN/HKS AND BY
15Z AT MEI/HBG. CIGS WILL LIKELY REMAIN AT IFR CATEGORY FOR SEVERAL
HOURS AFTER THE FRONT PASSES...WITH GRADUAL IMPROVEMENT TO MVFR
CATEGORY. /DL/
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 72 78 60 82 / 91 86 41 26
MERIDIAN 73 80 60 85 / 74 88 43 31
VICKSBURG 71 78 58 83 / 99 79 36 22
HATTIESBURG 76 84 65 86 / 48 96 80 52
NATCHEZ 71 77 62 80 / 88 93 48 30
GREENVILLE 66 79 56 81 / 100 44 13 8
GREENWOOD 69 79 55 82 / 100 49 15 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
AFTERNOON FOR MSZ030-031-033-038-039-045-046-050>052.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
AFTERNOON FOR MSZ018-019-025>029-032-034>037-040>044-
047>049-053-054-059-060.
FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
EVENING FOR MSZ055>058-061>066-072>074.
LA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
AFTERNOON FOR LAZ007>009-015-016-023>026.
AR...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
AFTERNOON FOR ARZ074-075.
&&Hazardous weather outlook, Sep 20, 1:12 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT FRI SEP 20 2013
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
212 PM CDT FRI SEP 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS
THE REGION TONIGHT AS A COLD FRONT ADVANCES TOWARD THE AREA.
PERIODS OF HEAVY RAINFALL ARE EXPECTED...WHICH COULD RESULT IN
FLASH FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES ARE EXPECTED...
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH HAS
BEEN POSTED FOR THE ENTIRE AREA FOR TONIGHT INTO SATURDAY.
RAINFALL WILL TAPER OFF ON SATURDAY MORNING NORTH OF I-20 AND
BY SATURDAY EVENING SOUTH OF I-20.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF POTENTIAL FLASH
FLOODING...MAY BE NEEDED TONIGHT INTO SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
DL
In the hours before
Special weather statement, Sep 20, 3:34 PM CST, 2 hours 50 minutes before
MSZ053-054-059>063-202215-
ADAMS MS-LINCOLN MS-LAWRENCE MS-JEFFERSON MS-FRANKLIN MS-COPIAH MS-
CLAIBORNE MS-
434 PM CDT FRI SEP 20 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT FRI SEP 20 2013
...GUSTY LINE OF STORMS ARCING NORTH IN LINCOLN..COPIAH...JEFFERSON
AND CLAIBORNE OVER NEXT HOUR...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS AND VERY HEAVY RAIN WAS LOCATED FROM 4 MILES WEST OF HAMBURG
TO ENTERPRISE AT 433 PM CDT...MOVING NORTHEAST AT 30 MPH.
PEOPLE IN SOUTHEASTERN CLAIBORNE...COPIAH...NORTHERN FRANKLIN...
EASTERN JEFFERSON...NORTHWESTERN LAWRENCE...LINCOLN AND EAST CENTRAL
ADAMS COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3186 9106 3199 9070 3201 9053 3175 9014
3137 9035 3163 9074 3160 9091 3148 9127
TIME...MOT...LOC 2133Z 205DEG 27KT 3159 9112 3169 9086
3171 9069 3150 9040
JASpecial weather statement, Sep 20, 3:35 PM CST, 2 hours 49 minutes before
LAZ007>009-015-016-023-025-202210-
TENSAS LA-RICHLAND LA-MOREHOUSE LA-FRANKLIN LA-EAST CARROLL LA-
MADISON LA-WEST CARROLL LA-
435 PM CDT FRI SEP 20 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT FRI SEP 20 2013
...GUSTY LINE OF STORMS MOVING NORTH WITH STRONGEST PUSH INTO
RICHLAND PARISH...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS AND HEAVY RAIN WAS LOCATED FROM 6 MILES SOUTHWEST OF BUCKNER
TO 8 MILES SOUTH OF CROWVILLE AT 424 PM CDT...MOVING NORTHEAST AT 50
MPH.
PEOPLE IN SOUTHERN WEST CARROLL...WESTERN MADISON...SOUTHWESTERN EAST
CARROLL...NORTHERN FRANKLIN...SOUTHERN MOREHOUSE...RICHLAND AND
NORTHWESTERN TENSAS PARISHES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3278 9119 3205 9142 3221 9200 3227 9200
3229 9204 3238 9201 3251 9191 3259 9194
3265 9192 3268 9197 3270 9198 3268 9204
3270 9206 3284 9207
TIME...MOT...LOC 2124Z 211DEG 44KT 3230 9198 3218 9154
JASpecial weather statement, Sep 20, 4:06 PM CST, 2 hours 18 minutes before
MSZ047>049-053>055-062-202250-
WARREN MS-SIMPSON MS-RANKIN MS-LINCOLN MS-HINDS MS-COPIAH MS-
CLAIBORNE MS-
506 PM CDT FRI SEP 20 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT FRI SEP 20 2013
...LINE OF GUSTY THUNDERSTORMS MOVING NORTH IN COPIAH AND TO
SOUTHERN HINDS COUNTY TOWARDS JACKSON...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 5 MILES SOUTH OF CARPENTER TO 6 MILES
SOUTHEAST OF MARTINSVILLE AT 504 PM CDT...MOVING NORTH AT 45 MPH.
THE PUBLIC HAS REPORTED STRONG WINDS WITH THESE STORMS THAT HAVE
BLOWN DOWN SMALL LIMBS FROM TREES IN CENTRAL COPIAH COUNTY NEAR
GLANCY.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN NORTHEASTERN CLAIBORNE...COPIAH...SOUTHERN HINDS...
NORTHEASTERN LINCOLN...SOUTHWESTERN RANKIN...EXTREME NORTHWESTERN
SIMPSON AND EAST CENTRAL WARREN COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.
LAT...LON 3235 9068 3224 9033 3205 9015 3194 9017
3160 9033 3186 9047 3196 9081
TIME...MOT...LOC 2204Z 196DEG 38KT 3203 9068 3195 9044
3178 9034
JASpecial weather statement, Sep 20, 4:20 PM CST, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-MSZ034-040-202300-
ASHLEY AR-CHICOT AR-WASHINGTON MS-ISSAQUENA MS-MOREHOUSE LA-
EAST CARROLL LA-WEST CARROLL LA-
520 PM CDT FRI SEP 20 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT FRI SEP 20 2013
...GUSTY LINE OF THUNDERSTORMS MOVING NORTH ACROSS EAST AND WEST
CARROLL PARISHES TOWARDS CHICOT COUNTY...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 6 MILES WEST OF OAK GROVE TO 16 MILES SOUTH OF
LAKE PROVIDENCE AT 519 PM CDT...MOVING NORTHEAST AT 45 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN NORTHWESTERN ISSAQUENA...SOUTHWESTERN WASHINGTON...SOUTHERN
CHICOT AND SOUTHEASTERN ASHLEY COUNTIES...AND NORTHERN WEST
CARROLL...EAST CARROLL AND NORTHEASTERN MOREHOUSE PARISHES SHOULD
MONITOR THESE STORMS CLOSELY.
LAT...LON 3338 9127 3317 9095 3303 9093 3256 9130
3265 9130 3284 9162
TIME...MOT...LOC 2219Z 208DEG 38KT 3287 9148 3273 9125
3259 9126
JASpecial weather statement, Sep 20, 4:41 PM CST, 1 hour 43 minutes before
MSZ043-044-048>050-202320-
SCOTT MS-RANKIN MS-MADISON MS-LEAKE MS-HINDS MS-
541 PM CDT FRI SEP 20 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT FRI SEP 20 2013
...POCKETS OF GUSTY HIGH WINDS MOVING UP THE PEARL RIVER TOWARDS
JACKSON METRO AND WESTERN RANKIN COUNTY...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED 3 MILES EAST OF BYRAM TO NEAR FLORENCE AT 539 PM
CDT...MOVING NORTHEAST AT 45 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS LINE OF STORMS.
PEOPLE IN EAST CENTRAL HINDS...EXTREME SOUTHWESTERN LEAKE...
SOUTHEASTERN MADISON...NORTHWESTERN RANKIN AND EXTREME NORTHWESTERN
SCOTT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3272 8992 3258 8970 3209 9018 3221 9034
TIME...MOT...LOC 2239Z 216DEG 38KT 3221 9019
JA
Special weather statement, Sep 20, 5:16 PM CST, 1 hour 8 minutes before
MSZ043-044-049-050-202340-
SCOTT MS-RANKIN MS-MADISON MS-LEAKE MS-
616 PM CDT FRI SEP 20 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
616 PM CDT FRI SEP 20 2013
...LINE OF STORMS PRODUCING GUSTY WINDS WILL MOVE NORTHEAST ACROSS
NORTHEAST RANKIN TOWARDS SCOTT COUNTY.
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM GOSHEN SPRINGS TO 4 MILES SOUTH OF PELAHATCHIE
AT 612 PM CDT...MOVING NORTHEAST AT 45 MPH.
A MEASURED WIND GUST OF 40 MPH OCCURRED WITH THIS LINE AT THE
INTERNATIONAL AIRPORT IN JACKSON AS IT PASSED THROUGH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN SOUTHERN LEAKE...EAST CENTRAL MADISON...NORTHEASTERN RANKIN
AND NORTHWESTERN SCOTT COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3221 8983 3236 8989 3250 9009 3274 8973
3269 8960 3257 8932 3247 8932
TIME...MOT...LOC 2312Z 232DEG 39KT 3250 8992 3241 8980
3228 8977
JATornado, Sunflower
- When
- September 20, 6:24 PM CST to 6:25 PM CST
- Where
- Sunflower County, 3.92 mi SW of Dwiggins to 3.52 mi SW of Dwiggins
- Rating
- EF0
- Path length
- 0.42 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.816, -90.635
This tornado touched down briefly causing minor damage to a house, shed, and carport. Numerous large limbs were knocked down and several trees were also downed. The sign at a church was also damaged. Maximum sustained winds were 75 mph.
Tornado, Simpson
- When
- September 20, 8:57 PM CST to 9:05 PM CST
- Where
- Simpson County, 3.88 mi NE of Martinville to 7.01 mi NE of Martinville
- Rating
- EF0
- Path length
- 3.23 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.005, -89.698
The tornado tracked across a rural wooded area and snapped several large trees. Maximum sustained winds were 75 mph.
Tornado, Adams
- When
- September 20, 10:30 PM CST to 10:33 PM CST
- Where
- Adams County, 1.63 mi SSW of Kingston to 0.84 mi SSE of Kingston
- Rating
- EF2
- Path length
- 1.21 mi
- Path width
- 200 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.398, -91.290
Two homes were damaged along Kingston Road. Both homes lost good portions of their roofs. Other housing materials were then found downstream in the field beyond the homes. Maximum sustained winds were 115 mph.
Tornado, Adams
- When
- September 20, 10:54 PM CST to 10:56 PM CST
- Where
- Adams County, 0.12 mi E of Leesdale to 0.41 mi ENE of Leesdale
- Rating
- EF1
- Path length
- 0.32 mi
- Path width
- 200 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.550, -91.168
This tornado briefly touched down near Highway 84 and Ratcliffe Farm Road. A couple dozen trees were snapped and uprooted with several trees down across the CN railroad track. Maximum sustained winds were 100 mph.
Flash Flood, Hinds
- When
- September 21, 12:50 AM CST to 1:20 AM CST
- Where
- Hinds County, 0.9 mi SE of Raymond to 2.11 mi N of Coopers Wells
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.260, -90.420
A car was stalled in two feet of water on Hinds Blvd in Raymond.
Tornado, Rankin
- When
- September 21, 1:53 AM CST to 1:54 AM CST
- Where
- Rankin County, 1.5 mi NNW of Rufus to 2.21 mi N of Rufus
- Rating
- EF1
- Path length
- 0.98 mi
- Path width
- 100 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.200, -89.790
This tornado completely destroyed one chicken house, heavily damaged another chicken house, and snapped a tree along Gaddis Myers Road. Maximum sustained winds were 100 mph.
Tornado, Smith
- When
- September 21, 2:33 AM CST to 2:35 AM CST
- Where
- Smith County, 2.17 mi SSE of Klein to 2.18 mi SE of Klein
- Rating
- EF1
- Path length
- 0.73 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.153, -89.452
A chicken house, a hay barn, and a trailer were damaged near the intersection of Smith County Road 504 and Smith County Road 504-C. Maximum sustained winds were 95 mph.
Flash Flood, Marion
- When
- September 21, 4:55 AM CST to 5:30 AM CST
- Where
- Marion County, 0.69 mi N of Columbia to 1.69 mi ENE of Columbia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.260, -89.830
Portions of High School Avenue and Church Street were under water.
Flash Flood, Jones
- When
- September 21, 6:11 AM CST to 6:45 AM CST
- Where
- Jones County, 0.91 mi SW of Laurel to 1.79 mi SE of Laurel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.690, -89.140
The Teresa Street underpass was flooded.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, September 20, 20131 death · 1 event
- Flash Flooding and Heavy Rain in Louisiana, September 20 to 21, 2013$1.8 million · 3 events
- Flash Flooding in Texas, September 20, 2013$65,000 · 6 events
- Flash Flood in Texas, September 20, 2013$75,000 · 1 event
- Flash Flood and Heavy Rain in West Virginia, September 20, 2013$25,000 · 2 events
- Heavy Rain in Arkansas, September 20 to 22, 201321 events
- Flash Flooding in Texas, September 20, 20135 events
- Flash Flooding in West Virginia, September 20, 20132 events
- Flash Flooding in Louisiana, September 20, 20132 events
- Flash Flooding in New Mexico, September 20, 20132 events
- Flash Flooding in Texas, September 20, 2013$10,000 · 2 events
- Flash Flooding in Texas, September 20 to 21, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473960, 473961, 473963, 473962, 473964, 473967, 473968, 473965, 473966.